Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, September 5, 2012

September 5, 2012 · NWS OUN · 7 events in 3 counties and zones

A weak cold front moved into Oklahoma during the afternoon, initiating scattered thunderstorms mainly south of interstate 40. Several storms produced severe wind gusts, along with some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A weak cold front moved into Oklahoma during the afternoon, initiating scattered thunderstorms mainly south of interstate 40. Several storms produced severe wind gusts, along with some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 5, 1:53 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 5, 1:53 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT WED SEP 5 2012

.DISCUSSION...
ADDITIONAL SCATTERED SHOWERS/STORMS BEGINNING TO DEVELOP IN SW
PORTIONS OF THE FA NEAR AN MCV THAT DEVELOPED WITH THE EARLY MORNING
CONVECTION. AN AREA OF SHOWERS/STORMS ALSO CONTINUES TO MOVE ACROSS
FAR NORTHWEST OK THIS AFTERNOON. SHOWERS/STORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ACROSS PARTS OF THE PANHANDLES AND WESTERN OK
THIS AFTERNOON/EVENING AS A DISTURBANCE MOVES THROUGH THE MID-LEVEL
FLOW PROVIDING SOME LIFT TO THE AREA. THIS ACTIVITY WILL SPREAD INTO
PARTS OF THE FA OVERNIGHT. MEANWHILE... A WEAK FRONT WILL ALSO MOVE
INTO NORTHERN PARTS OF THE FA THIS AFTERNOON/TONIGHT WHICH MAY ALSO
BE A FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH LARGE DEWPOINT
DEPRESSIONS... SOME OF THE STORMS MAY BECOME SEVERE PRODUCING STRONG
WIND GUSTS.

SHOWERS AND THUNDERSTORMS DUE TO SMALL DISTURBANCES MOVING
THROUGH THE FLOW... WILL REMAIN POSSIBLE THROUGH THURSDAY NIGHT.
SOUTHERLY WINDS WILL RETURN TO THE AREA THURSDAY BRINGING INCREASING
MOISTURE TO THE REGION. A STRONGER COLD FRONT IS EXPECTED TO MOVE
ACROSS THE REGION FRIDAY/FRIDAY NIGHT AS A SHORTWAVE MOVES ACROSS
THE CENTRAL PLAINS. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE
WITH THIS SYSTEM... ESPECIALLY ALONG THE COLD FRONT. HOWEVER... THE
BEST LIFT IS EXPECTED TO REMAIN NORTH AND EAST OF THE FA. RAIN
CHANCES WILL SHIFT SOUTH AND DIMINISH LATE FRIDAY NIGHT INTO
SATURDAY. SOME STRONG TO SEVERE STORMS WILL REMAIN POSSIBLE THURSDAY
AND FRIDAY.

THE COLD FRONT WILL BRING COOLER AIR TO THE REGION LEADING TO HIGHS
MAINLY IN THE 80S OVER THE WEEKEND. WARMER TEMPERATURES WILL RETURN
EARLY NEXT WEEK AS UPPER RIDGE INFLUENCES THE REGION. MODELS SHOW
ANOTHER FRONTAL BOUNDARY MAY MOVE INTO PARTS OF THE AREA THE MIDDLE
OF NEXT WEEK AND A DISTURBANCE MAY MOVE ACROSS THE CENTRAL PLAINS.
IF THIS HAPPENS COULD BRING ANOTHER CHANCE FOR RAIN BUT RIGHT NOW
THINK THINGS WILL REMAIN DRY AS THERE IS A QUESTION ON WHETHER THERE
WILL BE ENOUGH MOISTURE RETURN BY THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  99  73  96 /  20  20  20  40
HOBART OK         72 100  73  98 /  50  20  20  40
WICHITA FALLS TX  75 105  75 105 /  30  10  10  20
GAGE OK           68  97  69  86 /  40  30  30  30
PONCA CITY OK     71  98  72  84 /  20  20  40  60
DURANT OK         75 102  75  98 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/25
Hazardous weather outlook, Sep 5, 11:09 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1209 PM CDT WED SEP 5 2012

OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1209 PM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA EXTENDS ALONG AND SOUTH OF A LINE FROM FORT
SUPPLY TO FAIRVIEW TO KINGFISHER...AND WEST OF A LINE FROM BLANCHARD
TO LAWTON TO GRANDFIELD...TO KNOX CITY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM THIS
AFTERNOON THROUGH MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS TO 70 MPH
WILL BE THE MAIN HAZARDS WITH ANY SEVERE STORMS THAT DEVELOP. SOME
DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL CAN BE
EXPECTED...ALONG WITH POSSIBLE STRUCTURAL DAMAGE TO TREES...POWER
POLES...AND HOMES FROM HIGH WINDS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY THURSDAY MORNING.

DISCUSSION...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO THE
AFTERNOON ACROSS PARTS OF SOUTHWEST OKLAHOMA...WHERE A WEAK LOW
LEVEL DISTURBANCE RESIDES. THESE STORMS MAY WEAKEN THROUGH MID
AFTERNOON...ALLOWING THE AIRMASS ACROSS WESTERN OKLAHOMA TO BECOME
INCREASINGLY UNSTABLE. A SECOND AREA OF SHOWER AND STORM ACTIVITY
WILL REMAIN MOSTLY OVER THE TEXAS AND OKLAHOMA PANHANDLES...BUT SOME
OF THIS ACTIVITY MAY MOVE INTO NORTHWEST OKLAHOMA AFTER 2 PM.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL OCCUR LATER THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES INTO PARTS OF WESTERN
OKLAHOMA AND NORTH TEXAS. A WEAK SURFACE FRONT AND WIND SHIFT WILL
ALSO MOVE INTO PARTS OF NORTHERN AND WESTERN OKLAHOMA. UNSEASONABLY
WARM TEMPERATURES COMBINED WITH DEEP MOISTURE...AND LIFT ASSOCIATED
WITH THE UPPER DISTURBANCE AND FRONT WILL ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF WESTERN OKLAHOMA
AND PARTS OF WESTERN NORTH TEXAS. WITH VERY HOT SURFACE
TEMPERATURES...DAMAGING WINDS WILL BE A THREAT WITH ANY STRONGER
THUNDERSTORMS...ALONG WITH A THREAT OF LARGE HAIL. INITIAL STORMS
MAY GROW INTO ONE OR TWO STORM COMPLEXES THIS EVENING AND
OVERNIGHT...WITH A THREAT OF MAINLY DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HOT AFTERNOON TEMPERATURES WILL CONTINUE TODAY...ESPECIALLY
ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. FOLLOW HEAT
SAFETY MEASURES TO PROTECT YOURSELF FROM THIS PERIOD OF HOT WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH SATURDAY AS SEVERAL
UPPER LEVEL STORM SYSTEMS MOVE ACROSS THE SOUTHERN PLAINS. A COLD
FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT INTO
SATURDAY...BRINGING STORM CHANCES TO AN END BY EARLY NEXT WEEK.
UNSEASONABLY WARM TEMPERATURES COMBINED WITH AMPLE MOISTURE WILL
REMAIN SUPPORTIVE OF ISOLATED SEVERE STORMS THROUGH THIS
WEEKEND...BUT WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Sep 5, 12:59 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
159 PM CDT WED SEP 5 2012

TXZ085-086-051930-
WICHITA TX-WILBARGER TX-
159 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WICHITA AND
SOUTHEASTERN WILBARGER COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR HARROLD
AND HAYNESVILLE...MOVING SOUTHEAST AT 10 MPH. OUTFLOW WAS PUSHING
WELL AHEAD OF THE STORM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ELECTRA...HARROLD...KAMAY AND HAYNESVILLE.

LAT...LON 3384 9910 3412 9917 3418 9891 3417 9887
      3415 9888 3415 9886 3384 9862
TIME...MOT...LOC 1857Z 336DEG 10KT 3409 9899

AUSTIN
Special weather statement, Sep 5, 2:59 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
359 PM CDT WED SEP 5 2012

OKZ045-052130-
JEFFERSON OK-
359 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON COUNTY
UNTIL 430 PM CDT...

AT 357 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RYAN...
MOVING NORTHEAST AT 10 MPH. OTHER STRONG THUNDERSTORMS WERE
DEVELOPING ACROSS SOUTHERN JEFFERSON COUNTY.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
RYAN...SUGDEN AND OSCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3398 9795 3401 9797 3399 9803 3409 9809
      3421 9787 3397 9774 3397 9795
TIME...MOT...LOC 2057Z 245DEG 9KT 3402 9801

30
Special weather statement, Sep 5, 3:04 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
404 PM CDT WED SEP 5 2012

OKZ021-022-034-035-052130-
GREER OK-KIOWA OK-WASHITA OK-BECKHAM OK-
404 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER...
NORTHWESTERN KIOWA...SOUTHWESTERN WASHITA AND SOUTHEASTERN BECKHAM
COUNTIES UNTIL 430 PM CDT...

AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RETROP...
MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SENTINEL AND RETROP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3533 9938 3517 9904 3501 9938 3514 9954
TIME...MOT...LOC 2101Z 224DEG 7KT 3513 9941

30
Special weather statement, Sep 5, 3:17 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT WED SEP 5 2012

OKZ041-045>047-050-TXZ090-052145-
JOHNSTON OK-JEFFERSON OK-LOVE OK-MURRAY OK-CARTER OK-CLAY TX-
417 PM CDT WED SEP 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JOHNSTON...
SOUTHEASTERN JEFFERSON...NORTHWESTERN LOVE...SOUTHWESTERN MURRAY...
CARTER AND NORTHEASTERN CLAY COUNTIES UNTIL 445 PM CDT...

AT 414 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES SOUTHEAST OF DOUGHERTY TO RUBOTTOM TO 5 MILES
NORTHWEST OF GRADY TO 3 MILES SOUTH OF RYAN...MOVING EAST AT 20
MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...LONE GROVE...HEALDTON...WILSON...DICKSON...RINGLING...
RYAN...SPRINGER...DOUGHERTY...CORNISH...GENE AUTRY...LEON...
BURNEYVILLE...OVERBROOK...RUBOTTOM...GRADY...OSCAR...TURNER FALLS...
GRAHAM AND MILO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3383 9746 3389 9745 3391 9748 3390 9759
      3395 9759 3399 9766 3391 9777 3398 9804
      3429 9759 3429 9757 3431 9756 3448 9732
      3438 9673 3382 9740
TIME...MOT...LOC 2114Z 289DEG 15KT 3434 9702 3397 9744 3408 9773
3398 9794

30

The radar

The Norman radar (KTLX), 119 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Carter

When
September 5, 3:37 PM CST
Where
Carter County, Gene Autry
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.280, -97.040

Fire department reported 1.75 hail in Gene Autry.

Thunderstorm Wind, Carter

When
September 5, 4:05 PM CST
Where
Carter County, 2.37 mi NNE of Lone Grove
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
34.210, -97.240

Mesonet site at Newport recorded a gust to 78 mph.

Thunderstorm Wind, Carter

When
September 5, 4:15 PM CST
Where
Carter County, 2.29 mi W of Ardmore
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
34.170, -97.180

Storm chaser reported trees uprooted at the intersection of US-70 and Mayall road on the west side of Ardmore.

Thunderstorm Wind, Beckham

When
September 5, 5:25 PM CST
Where
Beckham County, 3.07 mi SE of Erick
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.180, -99.830

Public estimated wind gusts to 60 mph.

Thunderstorm Wind, Beckham

When
September 5, 7:20 PM CST
Where
Beckham County, 4.19 mi ESE of Erick
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -99.800

The Erick, Oklahoma mesonet recorded a wind gust to 63 mph.

Thunderstorm Wind, Kiowa

When
September 5, 8:35 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

The mesonet site at Hobart recorded a gust to 68 mph at 9:35pm CDT. A gust to 59 mph was also recorded at 9:45pm CDT.

Thunderstorm Wind, Kiowa

When
September 5, 8:40 PM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.990, -99.040

The Hobart ASOS recorded a gust to 71 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399303, 399312, 399307, 399314, 399316, 399319, 399318.